Program offers drug, food safety tips
Over-the-counter drugs and fresh garden greens can interactdangerously with prescription medications and should be limited oravoided all together for some patients, King’s Daughters MedicalCenter officials said.
KDMC officials outlined the dangers of mixing medications, otherdrugs and certain types of food Wednesday at an hour-long sessionon prescription medication safety, a health awareness programimplemented as part of National Patient Safety Awareness Week. Thehospital’s medical personnel warned against certain mixtures andinstructed on how to properly store and dispose of medication in anattempt to make people in attendance more aware of their ownmedicine intake.
“Some drug-drug interactions are unavoidable,” said KDMCRegistered Pharmacist Clyde Sbravati. “But you can manage them bytaking one drug before you eat, another afterward. If you take themtogether, there’s a problem. If you wait an hour, you’re OK.”
Sbravati said the most common problem in mixing medication comeswith cough and cold medicines, which will interact with othersedatives to produce too heavy a sedation and can cause bloodpressure to shoot up when mixed with stimulants. Cough and coldmedicine should never be mixed with nighttime sleep aids, he said,because the two will combine and “really knock you down.”
“There’s so many of them, there’s so many active ingredients andthey can interfere with the medications you take,” Sbravatisaid.
Another common mix-up with prescription medication is the use oflaxatives, the magnesium and salts of which will combine with otherdrugs, Sbravati said. He said laxatives should always be separatedfrom other drugs. Acid-reducing drugs should also be separated fromother medications, he said, because altering the level of stomachacid can cause a drug to act too slowly or too quickly.
Sbravati said pain relievers should not be overused – a commonproblem for some elderly patients who include a Tylenol with everydosage of prescription medication to cut down on aches and pains.But too much Tylenol – like four 500 milligram pills per day – candamage stomach lining, he said.
“Tylenol is not just real safe,” Sbravati said. “If you’retaking two grams of this per day with everything else you take, youneed to reconsider your medications.”
Sbravati also encouraged patients to use only one pharmacist,and to call on that pharmacist regularly with questions.
“Today, we are our own medicine managers,” said. “This complexgroup of providers is very different today. In the old days, youonly had one drug store, and the pharmacist knew everyone. Youdidn’t have the problem of someone prescribing you something(dangerous) because they all knew what you were on.”
The active ingredients in some prescription drugs should also beseparated from certain types of foods, said KDMC RegisteredDietician and Certified Diabetes Educator Jeaneen Stewart. The fourmain, common drugs to be aware of are Coumadin, Theophylline,Digoxin and Ciprofloxacin, she said.
Stewart said perhaps the hardest drug to separate from certainfoods is Coumadin, a common blood thinner, which should not bemixed with leafy vegetables like lettuce, spinach and collardgreens.
“We live in Brookhaven, Miss., and the patient always says, ‘Ican’t live without my collard greens,'” she said. “If you must,limit it to once per day in half-cup portions. You don’t want yourblood to thicken up and have to pump so hard.”
Caffeine should be avoided when taking Theophylline, which opensbreathing passageways, Stewart said, while fibrous foods likecereal and wheat bread should not be consumed with Digoxin.Ciprofloxacin, a common antibiotic, should not be mixed with dairyproducts.
KDMC Registered Nurse Merdia Johnson said programs on medicationsafety are important, because the number of medication accidentshas risen more than 10-fold in 20 years.
According to KDMC statistics, 1,000 people across the countrydied in 1983 as a result of mixing medication mistakes. That numberhad risen to 12,246 in 2004.
“This is a significant problem, because now we have 40 percentof Americans on some type of medication,” Johnson said.
People with any questions about their prescription medicationsare encouraged to call the hospital at 601-833-6011.